Alert archive / Utah / Wind Advisories in 2017
Wind Advisory 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Nov 16, 2017, 2:41 PM MST. It took effect at Nov 17, 2017, 9:00 AM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2017, 2:41 PM MST (21:41 UTC)
- In effect from
- Nov 17, 2017, 9:00 AM MST
- Expired
- Nov 17, 2017, 8:41 PM MST
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
692 WWUS75 KSLC 162141 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 241 PM MST Thu Nov 16 2017 UTZ013-020-021-170500- /O.NEW.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 241 PM MST Thu Nov 16 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY... The National Weather Service in Salt Lake City has issued a Wind Advisory, which is in effect from 9 AM to 9 PM MST Friday. * AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area, the San Rafael Swell and the South Central Valleys of Utah. * WINDS...Southwest winds of 15 to 25 mph Friday morning, increasing to 20 to 30 mph with gusts approaching 50 mph Friday afternoon. Winds will shift to the north and remain strong early Friday evening. * TIMING...An approaching cold front will generate gusty southwest winds beginning early Friday morning. Winds will continue to strengthen during the morning, then reach their peak Friday afternoon. The cold front will pass through the area during the late afternoon and early evening hours, with gusty north winds for a couple of hours behind the cold front. * IMPACTS...Hazardous boating conditions will develop on Lake Powell, with the worst conditions along open water and through narrow canyons. Travel, especially for high profile and light weight vehicles, will become difficult due to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ UTZ003-015-016-170500- /O.CON.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/ Salt Lake and Tooele Valleys-West Central Utah-Southwest Utah- Including the cities of Salt Lake City, Tooele, Delta, Fillmore, Beaver, Cedar City, and Milford 241 PM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * AFFECTED AREA...The Salt Lake and Tooele valleys, the West Central and Southwest valleys of Utah. * WINDS...South winds 20 to 30 mph with gusts in the 40 to 50 mph range. * TIMING...Strong south winds will continue late this afternoon through mid-evening. Winds will gradually taper off late this evening, though remain gusty throughout the overnight hours. * IMPACTS...Strong and gusty cross winds are expected along all east-west oriented roadways, with gusty and erratic conditions expected along I-15 in central and southwest Utah. Travel will be especially hazardous for high profile and light vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
597 WWUS75 KSLC 170014 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 514 PM MST Thu Nov 16 2017 UTZ003-170115- /O.CAN.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/ Salt Lake and Tooele Valleys- Including the cities of Salt Lake City and Tooele 514 PM MST Thu Nov 16 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the Wind Advisory for the Salt Lake and Tooele Valleys. Winds have diminished below advisory levels in these areas as of early this evening. However, gusty south winds are still expected overnight. $$ UTZ015-016-170500- /O.CON.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, Beaver, Cedar City, and Milford 514 PM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * AFFECTED AREA...West Central and Southwest valleys of Utah. * WINDS...South winds 20 to 30 mph with gusts in the 40 to 50 mph range. * TIMING...Strong south winds will continue through mid-evening. Winds will gradually taper off late this evening, though remain gusty throughout the overnight hours. * IMPACTS...Strong and gusty cross winds are expected along all east-west oriented roadways, with gusty and erratic conditions expected along I-15 in central and southwest Utah. Travel will be especially hazardous for high profile and light vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... r A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ UTZ013-020-021-170815- /O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 514 PM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY... * AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area, the San Rafael Swell and the South Central Valleys of Utah. * WINDS...Southwest winds of 15 to 25 mph Friday morning, increasing to 25 to 35 mph with gusts approaching 50 mph Friday afternoon. Winds will shift to the north and remain strong early Friday evening. * TIMING...An approaching cold front will generate gusty southwest winds beginning early Friday morning. Winds will continue to strengthen during the morning, then reach their peak Friday afternoon. The cold front will pass through the area during the late afternoon and early evening hours, with gusty north winds for a couple of hours behind the cold front. * IMPACTS...Hazardous boating conditions will develop on Lake Powell, with the worst conditions along open water and through narrow canyons. Travel, especially for high profile and light weight vehicles, will become difficult due to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
271 WWUS75 KSLC 170406 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 906 PM MST Thu Nov 16 2017 UTZ015-016-170515- /O.CAN.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, Beaver, Cedar City, and Milford 906 PM MST Thu Nov 16 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the Wind Advisory for West Central and Southwest Utah. Winds have diminished below advisory levels in these areas as of mid evening. However, gusty south winds are still expected overnight. $$ UTZ013-020-021-171300- /O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 906 PM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY... * AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area, the San Rafael Swell and the South Central Valleys of Utah. * WINDS...Southwest winds of 15 to 25 mph Friday morning, increasing to 25 to 35 mph with gusts approaching 50 mph Friday afternoon. Winds will shift to the north and remain strong early Friday evening. * TIMING...An approaching cold front will generate gusty southwest winds beginning early Friday morning. Winds will continue to strengthen during the morning, then reach their peak Friday afternoon. The cold front will pass through the area during the late afternoon and early evening hours, with gusty north winds for a couple of hours behind the cold front. * IMPACTS...Hazardous boating conditions will develop on Lake Powell, with the worst conditions along open water and through narrow canyons. Travel, especially for high profile and light weight vehicles, will become difficult due to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
127 WWUS75 KSLC 171032 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 332 AM MST Fri Nov 17 2017 UTZ013-020-021-172300- /O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 332 AM MST Fri Nov 17 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MST THIS EVENING... * AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area, the San Rafael Swell and the South Central Valleys of Utah. * WINDS...Southwest winds of 20 to 30 mph this morning, increasing to 25 to 35 mph with gusts approaching 50 mph this afternoon. Winds will shift to the north and remain strong early this evening. * TIMING...An approaching cold front will generate gusty southwest winds beginning this morning. Winds will continue to strengthen during the late morning, then reach their peak this afternoon. The cold front will pass through the area during the late afternoon and early evening hours, with gusty north winds for a couple of hours behind the cold front. * IMPACTS...Hazardous boating conditions will develop on Lake Powell, with the worst conditions over areas exposed to southwest winds. Travel, especially for high profile and light weight vehicles, will become difficult due to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
195 WWUS75 KSLC 172230 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 330 PM MST Fri Nov 17 2017 UTZ013-020-021-180400- /O.CON.KSLC.WI.Y.0024.000000T0000Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 330 PM MST Fri Nov 17 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area, the San Rafael Swell and the South Central Valleys of Utah. * WINDS...Southwest winds of 20 to 30 mph with gusts approaching 50 mph. Winds will shift to the north and remain strong early this evening. * TIMING...Locally strong and gusty southwest winds will continue through the rest of this afternoon ahead of a cold front. The cold front will cross the advisory area through early evening. Winds will shift to northerly and remain strong for a couple of hours behind the front. * IMPACTS...Hazardous boating conditions are expected on Lake Powell. Travel, especially for high profile and light weight vehicles, will be difficult due to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
525 WWUS75 KSLC 180341 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 841 PM MST Fri Nov 17 2017 UTZ013-020-021-180445- /O.CAN.KSLC.WI.Y.0024.000000T0000Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 841 PM MST Fri Nov 17 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the Wind Advisory for portions of southeastern Utah. Winds have dropped below advisory levels across these areas. However, local gusty northerly winds will continue through much of the night. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 16, 10:30 AM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Nov 16, 10:30 AM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1030 AM MST Thu Nov 16 2017
.SYNOPSIS...Southwest flow will increase over the area today. A
cold storm system will cross the region tonight through Friday
with a return to mild weather into the weekend.
&&
.DISCUSSION...Gusty southerly winds continuing to increase this
morning across the western half of Utah, as well as eastern Nevada
and southern Idaho. Water vapor imagery has the Pacific NW cold
core trough continuing to dig and deepen as it carves into
northern California this morning. A nice stream of cold upper
level clouds are stretching from the southern Pacific into the
Sierras and through the Great Basin. With the amplifying trough
moving through the Great Basin today and building high pressure
off the Baja Peninsula, the surface pressure gradient is expected
to continue to tighten and winds will continue to howl across
western Utah. With increasing winds in the Tooele and Salt Lake
valleys expected, have opted to include these areas in the going
wind advisory through this evening.
With the winds picking up late last evening, the surface
temperatures have also warmed and kept mostly steady overnight,
with Salt Lake City remaining 61-62F since about 11 pm last night.
With the cloud cover today, not thinking temperatures will vary
much during the daytime.
A decent upper level moisture stream from central California into
northern Utah and southern Idaho is being somewhat shadowed by the
Sierras, with radar highlighting showers across far northern Utah
and southern Idaho this morning. As the upper level trough swings
farther east today, expecting the extent of showers to continue
dropping southward and moving south down the Wasatch Front this
evening. Made updates to the forecast to account for gusty winds
today, regarding the wind advisory in place. Previous discussion
describes the expected impacts and event for Friday very well.
.Previous Discussion (541 MST Thursday)... Things begin to get
more interesting overnight tonight and especially Friday. The
trough remains poised to translate ESE inland at that time,
coupled with a more favorable moisture advection trajectory as the
atmos river sags south towards the southern Sierra region. Less
lee-side blocking and deeper inland moisture penetration is
expected to eventually ensue late tonight/Friday (still not ideal
though).
Models largely agree now regarding timing of cold frontal passage
in the north Friday morning, with the front becoming increasingly
frontogenic midday Friday into the afternoon as the upper support
catches up the surface boundary in place across central/southwest
Utah. Expecting a period of widespread and locally significant
precip to develop along this boundary from the central Wasatch
Front south during that time (though areas across the east
downstream of the terrain should remain largely shadowed), with
embedded convection becoming likely due to rapid destabilization
below H5. Have upped water totals across many areas for these
areas this package due to the better forcing potential coincident
with the deep layer moisture in place. Snow levels will remain
quite high initially, then drop rapidly as the front arrives
(8kft+ on average through tonight, then to valley levels). This
said, not expecting much in the way of valley impacts as much of
the deep layer moisture will continue to reside on the warm side
of the trough.
Mtn advisories still look good (maybe a little overdone in the
far northern mtns), and expect focused accums to be in the
Central/Southern Wasatch and portions of the western Uintas.
Central/southern Wasatch valleys should see graupel showers in the
increasingly convective environment Friday afternoon, with the
central I-15 corridor likely seeing a brief but intense snap over
to snow during the afternoon. Will continue to have to monitor
potential of expanding winter advisories into the Wasatch Mtn
Valleys and the central I-15 corridor for Friday, but will leave
that to day shift after coordinating with partners as accums
should remain quite low due to a limited window of potential.
Intensities would be the primary factor.
A rapid building of heights remains forecast by Friday evening as
the trough axis slides east of the area. Expecting any and all
showery post frontal precip to end by midnight, with the last
holdovers tapering across the central/southern mtns. Much colder
temps are expected areawide for the weekend under clearing skies,
but the upper elevations will gradually warm Sunday within a
backing flow environment.
&&
.AVIATION...Breezy south winds with gusts to 35 mph will prevail at
the SLC terminal through today and into tonight. There is a 20
percent chance that winds could shift to NW this evening if a band
of rain sets up to the north of the terminal. Cigs will lower this
afternoon and evening near 6000 feet AGL with the onset of rain
showers this evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 10 PM MST this evening for UTZ003-015-016.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Friday for UTZ007>009.
WY...None.
&&
Dewey/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 16, 5:49 AM MST, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 549 AM MST Thu Nov 16 2017 UTZ001>016-019>021-517-518-WYZ021-171400- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 549 AM MST Thu Nov 16 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Locally strong and gusty southerly winds will develop across much of the outlook area today with the strongest winds across the central and southwestern Utah. Mountain snowfall will begin to develop today through tonight for the highest mountain areas of northern Utah, but snowlevels will remain above 8000-9000 feet. .DAYS TWO THROUGH SEVEN...Friday through Wednesday This snowfall will expand across the northern and central outlook area along and behind a cold front Friday. Locally strong northwest winds and colder temperatures will follow the front on Friday. Snow levels could drop to the valley floors across the northern outlook area Friday with the potential for some accumulation across the far north as well as in the mountain valleys in the northern and central portions of the outlook area. Snow will turn showery Friday afternoon and end Friday evening. Cold temperatures are expected across the outlook area Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 3:42 AM MST | Wind Advisory | SLC | 17 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.